Tornadoes · United States · California · 2001

F0 tornado, Santa Maria, California, November 29, 2001

This F0 tornado ran 0.1 miles across Santa Barbara County on November 29, 2001, touching down at 11:00 AM PST and reaching 2 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. F040 to 72 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. F173 to 112 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. F2113 to 157 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. F3158 to 206 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. F4207 to 260 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. F5261 to 318 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
F0
Date
November 29, 2001
Touchdown
11:00 AM PST (19:00 UTC)
Path length
0.1 miles (0.2 km)
Path width
2 yards (2 m)
Deaths
0
Injuries
0
County
Santa Barbara County
Touchdown point
34.950, -120.430
Lift-off point
34.950, -120.430
Record number
521

What the Weather Service recorded

A weak tornado struck in the northeast section of the community of Santa Maria. The tornado caused minor damage to three homes, but no one was injured.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

No tornado warning for this county appears in the archive as in force at the moment the tornado touched down.

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before the tornado touched down at Nov 29, 9:15 AM PST, 1 hour 45 minutes earlier.

Area forecast discussion, Nov 29, 9:15 AM PST, 1 hour 45 minutes before
SOUTHWEST CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
915 AM PST THU NOV 29 2001

COLD IS REALLY ZIPPING THROUGH OUR AREA THIS MORNING, WAY AHEAD OF
SCHEDULE. JUST ISSUED AN UPDATE TO SPEED THINGS UP AND INDICATE SKIES
TURNING PARTLY CLOUDY OVER THE AREA TODAY. THE FRONT MOVED IN SO FAST
OVERNIGHT THAT THERE WASNT ENOUGH TIME FOR SNOW LEVELS TO RISE AS
EXPECTED. AS A RESULT, SNOW DEVELOPED AT MUCH LOWER ELEVATIONS
INITIALLY. PROBABLY EVEN HAD SOME FREEZING RAIN IN A FEW SPOTS DUE TO
THE WARMER AIR MOVING IN ALOFT AHEAD OF THE COLD FRONT.

GUSTY EAST TO NORTHEAST WINDS NOW DEVELOPING OFF POINT CONCEPTION IN
RESPONSE TO THE SURFACE LOW DEVELOPING IN THE SO CAL BIGHT REGION.
THESE SHOULD START TO DECREASE LATER TODAY AND TONIGHT AS THE LOW
WEAKENS AND MOVES EAST. WIND ADVISORIES FOR THE REMAINDER OF OUR
FORECAST AREA HAVE BEEN CANCELLED AS WINDS HAVE DROPPED OFF
SIGNIFICANTLY SINCE EARLIER THIS MORNING. ANTELOPE VALLEY BRIEFLY
GUSTED INTO THE LOWER 40S EARLIER BUT SPEEDS HAVE SINCE DROPPED BACK
MOSTLY INTO THE 20S. LOCAL 88D VAD WIND PROFILES ALSO CONFIRM A BIG
DROP OFF IN WINDS, AS DO LOCAL RAWS OBSERVATIONS.

RAIN WILL BE TAPERING OFF QUICKLY TODAY WITH PARTLY CLOUDY SKIES MOST
PLACES TONIGHT. MODELS SHOWS PLENTY OF HIGH LEVEL CLOUDS MOVING
OVERHEAD FRIDAY. WITH SOME LINGERING LOW LVL MOISTURE, PARTLY CLOUDY
SHOULD BE SUFFICIENT. WILL PROBABLY HAVE SOME DENSE FOG IN THE INLAND
AREAS AS WELL.

THE NEXT SYSTEM IS NOW ALSO AHEAD OF SCHEDULE BASED ON THE LAST TWO
MODEL RUNS. CURRENT ZONES HAVE SPED IT UP ABOUT 12 HOURS, ARRIVING
SUNDAY AFTERNOON ALONG THE CENTRAL COAST AND SUNDAY NIGHT IN LA. 12Z
AVN SPEEDS THIS UP EVEN FURTHER, ARRIVING IN LA AS EARLY AS SUNDAY
AFTERNOON. GIVEN THE PATTERN OF LATE, FAST IS BEST. WILL LIKELY ADJUST
ZONES THIS AFTERNOON TO ACCOUNT FOR THIS FASTER TIMING. MORE DETAILS
LATER.

LAX +30. WOFFORD

.LOX...SMALL CRAFT ADVISORY (SEE LAXCWFLAX).

In the hours before

Special weather statement, Nov 29, 5:15 AM PST, 5 hours 45 minutes before
CAZ034>041-044>047-051>054-059-087-088-292000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
515 AM PST THU NOV 29 2001

...RAIN WILL SPREAD ACROSS THE REMAINDER OF SOUTHERN CALIFORNIA
   THIS MORNING...

A COLD FRONT CURRENTLY PUSHING ACROSS CENTRAL CALIFORNIA WILL SWEEP
SOUTHEASTWARD ACROSS THE STATE TODAY. THE FRONTAL SYSTEM HAS MOVED A
BIT MORE QUICKLY THAN EARLIER ANTICIPATED...AND RAIN BEGAN ACROSS SAN
LUIS OBISPO...SANTA BARBARA AND VENTURA COUNTIES EARLIER THIS MORNING.
AS OF 5 AM...RAIN WAS JUST BEGINNING ACROSS PORTIONS OF LOS ANGELES
COUNTY...AND WILL BECOME HEAVIER AND MORE WIDESPREAD DURING THE MORNING
COMMUTE.

RAIN IS EXPECTED TO TURN TO SCATTERED SHOWERS BEHIND THE FRONT ACROSS
SAN LUIS OBISPO AND SANTA BARBARA COUNTIES LATER THIS MORNING AND GUSTY
SOUTHEAST WINDS WILL SHIFT TO WEST. AS THE FRONT MOVES ACROSS VENTURA
AND LOS ANGELES COUNTIES...IT IS EXPECTED TO PRODUCE A SIX TO TEN HOUR
PERIOD OF LIGHT TO MODERATE RAIN...WITH SOME HEAVY DOWNPOURS FROM TIME
TO TIME. RAIN IS EXPECTED TO TURN TO SHOWERS DURING THE AFTERNOON
ACROSS VENTURA COUNTY...AND BY LATE AFTERNOON OR EVENING ACROSS LOS
ANGELES COUNTY.

RAINFALL TOTALS FROM THIS LATEST STORM ARE EXPECTED TO AVERAGE ONE
HALF INCH TO ONE AND A HALF INCHES ACROSS SAN LUIS OBISPO AND SANTA
BARBARA COUNTIES...WITH LOCAL TOTALS NEAR 3 INCHES IN HIGHER
ELEVATIONS. ACROSS VENTURA AND LOS ANGELES COUNTIES...RAINFALL
TOTALS ARE EXPECTED TO AVERAGE ONE HALF INCH TO ONE INCH...WITH
LOCAL TOTALS IN EXCESS OF 2 INCHES POSSIBLE IN HIGHER TERRAIN.

IN THE MOUNTAINS...SNOW LEVELS ARE EXPECTED TO AVERAGE AROUND 6500
FEET TODAY AND EARLY TONIGHT. HOWEVER...SNOW LEVELS WILL BE LOCALLY
NEAR 5000 FEET THIS MORNING...ESPECIALLY ON THE NORTHERN SLOPES.
TOTAL SNOW ACCUMULATIONS OF BETWEEN 3 AND 6 INCHES ARE EXPECTED
THROUGH EARLY TONIGHT AT ELEVATIONS ABOVE 6500 FEET...WITH LOCAL
ACCUMULATIONS OF 1 TO 3 INCHES POSSIBLE ABOVE 5000 FEET.

ANY SHOWER ACTIVITY IS EXPECTED TO END TONIGHT. DRY WEATHER IS FORECAST
ACROSS CENTRAL AND SOUTHERN CALIFORNIA FRIDAY AND SATURDAY. ANOTHER
STORM WILL LIKELY BRING RAIN TO THE AREA BY SUNDAY AFTERNOON.

BRUNO

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Vandenberg AFB, CA (KVBG), 12:00Z

7.0 hours before the tornado, 25 km from the path. November 29, 2001.

Skew-T log-pSkew-T log-p diagram, Vandenberg AFB, CA at 12:00Z on 2001-11-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 0 joules per kilogram, CIN -51464, lifted condensation level 540 meters above ground. Wind barbs in knots down the right edge.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Vandenberg AFB, CA at 12:00Z on 2001-11-29The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 600 square meters per square second, 0 to 6 km bulk shear 87 knots.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
-51464 J/kg
Surface CAPE
0 J/kg
Mixed-layer LCL
540 m above ground
0-6 km bulk shear
87 kt
0-1 km bulk shear
47 kt
0-1 km storm-relative helicity
600 m²/s²
0-3 km storm-relative helicity
736 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
4.5 K/km

Open this sounding in Storm Lab

Vandenberg AFB, CA (KVBG), 00:00Z

5.0 hours after it, 25 km from the path. November 30, 2001.

Skew-T log-pSkew-T log-p diagram, Vandenberg AFB, CA at 00:00Z on 2001-11-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 0 joules per kilogram, CIN -104869, lifted condensation level 670 meters above ground. Wind barbs in knots down the right edge.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Vandenberg AFB, CA at 00:00Z on 2001-11-30The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity -7 square meters per square second, 0 to 6 km bulk shear 53 knots.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
-104869 J/kg
Surface CAPE
3 J/kg
Mixed-layer LCL
670 m above ground
0-6 km bulk shear
53 kt
0-1 km bulk shear
1 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
25 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
4.9 K/km

Open this sounding in Storm Lab

The surface observations

Santa Maria Public (SMX), 6 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
17:51 UTC5851220° 4 kt1013.2
18:51 UTC5651270° 8 kt1013.5
19:51 UTC5852260° 8 kt1013.2-RA
20:51 UTC5748290° 12 kt1012.9

From the Iowa Environmental Mesonet's archive of airport observations.

This ground now

The live radar over the trackEvery 2001 tornado in CaliforniaEvery tornado in California since 1950Warnings in force in California nowThe forecast where you are

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.